Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 23, NWS Jackson, MS

December 27, 2024Jones County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 27, 2024, 3:00 PM CST for Jones County, Mississippi. It was in force for 13 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2024, 3:00 PM CST (21:00 UTC)
Expired
Dec 27, 2024, 3:13 PM CST
In force
13 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 3:01 PM CSTTSTM WND DMG3 Sse Mill Creek, MSLots of branches were blown down along Pearman Road. Possible tornado.
Dec 27, 3:01 PM CSTTORNADO3 Ese Myrick, MSAlong Clay Taylor Rd and Pearman Rd, tree down on a house, roof lifted and supporting brick column shifted and cracked. Trampoline and play set blown into a field. TDS was noted as well near the Co line associated with this damage.
Dec 27, 3:02 PM CSTTORNADO3 Ese Myrick, MSThis tornado began in far eastern Jones County along Clay Taylor Rd, where the roof of a home was lifted resulting in displaced porch columns. A trampoline and play set were blown into a nearby field. There were also several limbs blown down along Pearman Rd b

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

793 
WFUS54 KJAN 272100
TORJAN
MSC067-272130-
/O.NEW.KJAN.TO.W.0023.241227T2100Z-241227T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
300 PM CST Fri Dec 27 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  East central Jones County in southeastern Mississippi...

* Until 330 PM CST.

* At 300 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Mill Creek, or 11 miles east of Laurel, moving
  northeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3160 8897 3167 8901 3170 8894 3161 8894
TIME...MOT...LOC 2100Z 230DEG 17KT 3166 8896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

AJ
1 follow-up statement
111 
WWUS54 KJAN 272113
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
313 PM CST Fri Dec 27 2024

MSC067-272123-
/O.CAN.KJAN.TO.W.0023.000000T0000Z-241227T2130Z/
Jones MS-
313 PM CST Fri Dec 27 2024

...THE TORNADO WARNING FOR EAST CENTRAL JONES COUNTY IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3160 8897 3167 8901 3170 8894 3161 8894
TIME...MOT...LOC 2112Z 230DEG 17KT 3170 8890 

$$

AJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 27, 12:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 27, 12:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1252 PM CST Fri Dec 27 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 922 AM CST Fri Dec 27 2024

Mid morning surface analysis had a stalled boundary nearly along
the Natchez Trace. Northwest of the boundary surface dew points
were running in the 50s while southeast of the stalled boundary
dew points were in the low to mid 60s. Local radars had storms
mainly over east Mississippi. This activity was not currently
severe but a few storms may become severe across southern Forest
county during the next hour or two. This afternoon hi-res models
do suggest redevelopment of more vigorous convection and isolated
severe storms capable of damaging wind gusts and hail to the size
of quarters will be possible. In addition a brief tornado cannot
be ruled out. Otherwise, latest satellite imagery showed a large
break in the clouds over our western zones that should allow
temperatures to recover and the whole CWA should top out warmer
than normal this afternoon. /22/

&&

.DISCUSSION...
Issued at 219 AM CST Fri Dec 27 2024

Through tonight: A line of showers with isolated embedded storms
ahead of a stalling cold front continues to push eastward across
the area this morning, now extending from Greenwood to Yazoo City
to Port Gibson. Intensity along the line has been on the decrease
overnight due to a lack of instability and decreasing low level
forcing. However, low level wind shear has been strong, with a 60+
kt low level jet lifting across the region early this morning.
This has resulted in wind gusts up to 35-45 mph at times
overnight, especially over the northwestern half of the area. With
showers beginning to outrun the front and the low level jet
pulling away, convection should continue to become less organized
as it continues eastward this morning. As activity moves into east
MS early this afternoon, instability will begin to recover, but
by this time, forcing will be increasingly nebulous. And with
convection beginning to move out of the area, it will be a narrow
wind of opportunity for substantial restrengthening. However, given
sufficiently strong deep layer shear, we can't rule out a strong
storm in southeast MS, but confidence in this threat is low.
Meanwhile, areas farther west may actually see some clearing by
this afternoon. For tonight, with increasing southerly warm
advection as the front retreats northwestward, low stratus will
build back in overnight, and some of it may build down and become
fog. There may also be patchy showers or drizzle. But overall,
most areas will remain dry. /DL/

Saturday through late next week....

Saturday is our main concern in the longer term, when the peak of
series of shortwaves is expected. An upper trough will push
across the area Saturday into Saturday night and will support a
surface low and attendant cold front over the southern plains into
the Ozarks. The corresponding mass low level response is progged
to be more substantial than the Thursday night/Friday morning
system, as is evidenced by widespread mid to upper 60s dewpoints.
The initial response as the warm front lifts northward is likely
to trigger storms in the early afternoon and does introduce some
uncertainty regarding the northern extent of the warm sector.
Early CAM indications seem split on whether or not the warm sector
gets suppressed to the south, or if its allowed to push further
north. Given this uncertainty, areas along and south of I-20 have
the greatest confidence at this time. Considering this, expect
adjustments in the outlooked area over the next couple of days as
things get fine tuned.

Despite these uncertainties, there still exists a solid threat
for severe storms. The aforementioned warm sector will be
overspread by 40-50kts of deep layer shear. This will support
organized storms capable of all hazards, though the primary hazard
appears to be damaging wind gusts at this time. Tornado threat is
likely to increase Saturday evening with the ramp up of the low
level jet. Areas further east will see a longer window for the
tornado threat as surface winds become veered ahead of the cold
front. The final line of storms will push through with the cold
front and looks to clear the area by early Sunday morning, ending
the severe threat. An enhanced (3 out of 5) risk has been
highlighted across much of the area, but as mentioned before, I
would expect adjustments over the next couple of days.

In addition to the severe risk, there is a risk for heavy to
cause some localized flash flooding, especially considering
previous rainfall from Thursday and Friday. Any storms that do
train over a certain area could produce localized flooding.
Considering this, a limited risk has been highlighted, but should
be mainly west of I-55.

In the wake, a dry airmass settles over the region. This is short
lived however, as another trough ejection will increase rain
chances once again Tuesday. That said, instability appears far
weaker, especially with the preceding dry airmass, so convective
rain looks fairly limited. Beyond this point, we will see a return
of cooler temperatures for later next week. There are still some
timing differences though, with the Euro getting the colder air in
much quicker than the GFS. Either way, freezing temps should make
a return towards the back end of the period. The coldest air once
again looks to be deflected to the east of our area, so
temperatures look to drop mainly into the upper 20s and low 30s.
/SAS/

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CST Fri Dec 27 2024

Scattered SHRA/TSRA wl remain psbl this aftn over east MS.
Elsewhere VFR conds in the west wl spread into cntrl MS. VFR conds
wl prevail this evening before deteriorating conds are expected
after 06Z. Cigs and vsbys are expected to lower to IFR/LIFR by
10Z. IFR/LIFR conds wl be slow to improve Sat morning. Scattered
-SHRA will begin moving into HEZ and spreading north by 17Z. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  58  73  55 /  30  10  80  80
Meridian      71  59  72  56 /  90  20  80  90
Vicksburg     73  55  72  53 /  10  10  90  70
Hattiesburg   76  62  76  58 /  70  20  80  80
Natchez       73  59  73  53 /   0  10  90  80
Greenville    65  53  67  52 /  10   0  80  70
Greenwood     71  54  71  53 /  10   0  80  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

DL/SAS20/22

In the hours before

Special weather statement, Dec 27, 1:20 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 PM CST Fri Dec 27 2024

MSZ046-051-052-057-272015-
Kemper MS-Lauderdale MS-Newton MS-Jasper MS-
120 PM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JASPER...EASTERN
NEWTON...SOUTHERN KEMPER AND LAUDERDALE COUNTIES THROUGH 215 PM
CST...

At 119 PM CST, Doppler radar was tracking a strong thunderstorm over
Hickory, or near Newton, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Meehan and Chunky around 125 PM CST.
  Collinsville, Meridian, Duffee, Suqualena, and Nellieburg around
  130 PM CST.
  Marion around 145 PM CST.
  Daleville and Meridian Station around 150 PM CST.
  Lauderdale around 200 PM CST.
  Tamola around 205 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3246 8840 3215 8905 3214 8917 3222 8919
      3258 8908 3258 8892 3269 8891 3270 8838
TIME...MOT...LOC 1919Z 243DEG 36KT 3233 8904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CR
Special weather statement, Dec 27, 2:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
239 PM CST Fri Dec 27 2024

MSZ066-272115-
Jones MS-
239 PM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JONES COUNTY
THROUGH 315 PM CST...

At 238 PM CST, Doppler radar was tracking a strong thunderstorm over
Tuckers Crossing, or near Ellisville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Tuckers Crossing and Mill Creek around 245 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8913 3161 8918 3176 8894 3161 8894
TIME...MOT...LOC 2038Z 230DEG 17KT 3160 8910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 11:01 PM CSTSevere Thunderstorm WarningJANAdams32 min
Dec 27, 12:30 AM CSTSpecial Weather StatementJANWarren45 min
Dec 27, 12:45 AM CSTSpecial Weather StatementJANAdams45 min
Dec 27, 1:03 AM CSTSpecial Weather StatementJANHinds42 min
Dec 27, 1:21 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Franklin, Jefferson54 min
Dec 27, 1:37 AM CSTSpecial Weather StatementJANYazoo53 min
Dec 27, 1:43 AM CSTSpecial Weather StatementJANClaiborne47 min
Dec 27, 2:08 AM CSTSpecial Weather StatementJANHinds52 min
Dec 27, 2:26 AM CSTSpecial Weather StatementJANYazoo49 min
Dec 27, 2:52 AM CSTSpecial Weather StatementJANRankin38 min
Dec 27, 3:20 AM CSTSpecial Weather StatementJANMadison40 min
Dec 27, 4:12 AM CSTSpecial Weather StatementJANMadison48 min
Dec 27, 4:22 AM CSTSpecial Weather StatementJANMadison38 min
Dec 27, 4:41 AM CSTSpecial Weather StatementJANMadison34 min
Dec 27, 4:45 AM CSTSpecial Weather StatementJANCopiah45 min
Dec 27, 5:21 AM CSTSpecial Weather StatementJANRankin39 min
Dec 27, 1:20 PM CSTSpecial Weather StatementJANLauderdale, Newton55 min
Dec 27, 2:39 PM CSTSpecial Weather StatementJANJones36 min
Dec 27, 3:06 PM CSTFlash Flood WarningJANLauderdale2 hr
Dec 27, 3:08 PM CSTSevere Thunderstorm WarningJANLauderdale67 min
Dec 27, 3:49 PM CSTSevere Thunderstorm WarningJANClarke41 min
Dec 27, 4:25 PM CSTSpecial Weather StatementJANLauderdale35 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.